Alert archive / South Dakota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 30, NWS Sioux Falls, SD

May 23, 2006Bon Homme County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 23, 2006, 6:01 PM CDT for Bon Homme County, South Dakota. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2006, 6:01 PM CDT (23:01 UTC)
Expired
May 23, 2006, 6:30 PM CDT
In force
29 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Bon Homme County, SD

The radar

The Sioux Falls radar (KFSD), 113 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 6:15 PM CDTTSTM WND GST 654 Ne Tyndall, SDSEVERAL BRANCHES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 2:10 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.0 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2006-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 303 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2006-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
303 J/kg
Mixed-layer CIN
-431 J/kg
Mixed-layer LCL
1445 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 232302
SVRFSD
SDC009-232330-
/O.NEW.KFSD.SV.W.0030.060523T2301Z-060523T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
601 PM CDT TUE MAY 23 2006

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BON HOMME COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 630 PM CDT

* AT 601 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 5 MILES SOUTHWEST OF 
  NEAR TYNDALL...OR ABOUT 27 MILES WEST OF YANKTON...MOVING 
  NORTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   TYNDALL AROUND 605 PM CDT...
   SCOTLAND AROUND 615 PM CDT...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT TUESDAY EVENING
FOR SOUTHEASTERN SOUTH DAKOTA.

LAT...LON 4280 9803 4297 9764 4317 9763 4317 9792

$$

CHAPMAN
1 follow-up statement
000 
WWUS53 KFSD 232333
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
632 PM CDT TUE MAY 23 2006

SDC009-232341-
/O.EXP.KFSD.SV.W.0030.000000T0000Z-060523T2330Z/
BON HOMME SD-
632 PM CDT TUE MAY 23 2006

...THE SEVERE THUNDERSTORM WARNING FOR BON HOMME COUNTY EXPIRES AT
630 PM CDT...

THE STORM HAS EXITED THE COUNTY. ADDITIONAL THUNDERSTORMS WILL 
CONTINUE THROUGH 7 PM OVER EASTERN PORTIONS OF BON HOMME COUNTY. 
SOME WIND GUSTS TO 50 MPH AND PEA SIZE HAIL CAN BE EXPECTED IN AREAS 
WEST OF LESTERVILLE AND SOUTH OF SCOTLAND THROUGH 700 PM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT TUESDAY EVENING
FOR SOUTHEASTERN SOUTH DAKOTA.

LAT...LON 4280 9803 4297 9764 4317 9763 4317 9792

$$

CHAPMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:45 PM CDT, 2 hours 16 minutes earlier.

Area forecast discussion, May 23, 3:45 PM CDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
345 PM CDT TUE MAY 23 2006

.DISCUSSION...
IN THE NEAR TERM TONIGHT...THE OBVIOUS CHALLENGE IS THE VIGOROUS
UPPER LOW AND ACCOMPANYING SFC TROF THRU THE FA. CURRENTLY AT MID
AFTERNOON...SOME ACCAS TS CONTS TO FIRE UP FM N CENTRAL NE INTO S
CENTRAL SD. HOWEVER THE MAIN CONCERN LOOKS TO BE A BIT FURTHER W
WHERE A LOBE OF CONVECTIVE LOOKING CLOUDS HAS DEVELOPED IN W
CENTRAL NEB. THAT IS LIKELY ASSOCIATED WITH THE MID LVL SUPPORT AND
WHEN IT GETS TO S CENTRAL SD...EXPECT THUNDERSTORMS TO BEGIN TO
DEVELOP RAPIDLY. THERE IS SOME LOW LVL SHEAR TO WORK WITH IN THAT
AREA...BUT LCLS REMAIN STUBBORNLY HIGH IN OUR SWRN FA LIMITING THE
OVERALL TORNADIC THREAT. HOWEVER ENOUGH LOW LVL SHEAR EXISTS TO
PRODUCE ISOLD TORNADOES IN THAT AREA ONCE THE SFC TROF GETS CLOSER
TO CENTRAL SD ACTING AS A LOW LVL FOCUS...COUPLED WITH VERY HIGH
0-3KM CAPE. AFTER THAT...SVR WX PARAMETERS ARE INDICATING A PROBABLE
DEVELOPMENT OF A SQUALL LINE MOVG ACROSS SE SD. ZERO TO 3KM TOTAL
SHEAR DOES INDICATE A BOW ECHO PROBABILITY...WITH LESS OF A HAIL
THREAT. MID LVL WINDS SHIFT RAPIDLY TO THE W BEHIND THE SQUALL LINE
WHICH SHOULD END ALL THREAT OF TS FOR THE NIGHT. THUS HAVE ENDED THE
PCPN CHCS BASED ON TIMING PREDICTION OF THE UPPER WAVE/SFC TROF/MID
LVL WIND SHEAR. KEPT LOWS UP TONIGHT TOWARD THE WARMEST GUIDANCE
READINGS DUE TO ANTICIPATED CLOUD COVER AND PROJECTED SW SFC WINDS.
BEHIND THE UPPER LOW...SOME LOWER CLOUDS SHOULD BEGIN TO INFILTRATE
INTO OUR NWRN ZONES LATE TONIGHT WITH A FEW SHRA POSSIBLE.

BETTER CHANCE FOR WIDESPREAD SHOWERS AND A THUNDERSTORM OF TWO
OCCURS LATE TOMORROW MORNING INTO TOMORROW AFTERNOON AS THE UPPER
LEVEL LOW MOVES ACROSS THE NORTHERN PORTION OF CWA. EXPECT SOME
ACTIVITY TO LINGER TOMORROW NIGHT IN THE EAST...BEFORE COMING TO AN
END ON THURSDAY. IT WILL BE A WINDY DAY TOMORROW...WITH 30 KNOTS OF
FLOW AT 925 HPA AND 40 TO 50 KNOTS OF FLOW AT 850 HPA. MAY NEED A
WIND ADVISORY IN THE WEST TOMORROW WHERE ANY EARLY CLOUDS WILL CLEAR
ALLOWING FOR BETTER MIXING POTENTIAL...BUT WILL FORGO ISSUING
HEADLINES AT THIS POINT WITH SEVERE WEATHER WATCHES ONGOING.

EXPECT BREEZY CONDITIONS TO CONTINUE INTO THURSDAY MORNING IN THE
EAST AS HIGH PRESSURE BUILDS INTO THE AREA. RIDGE WILL SHIFT EAST OF
THE AREA ON FRIDAY...ALLOWING SOUTHERLY FLOW TO BECOME WELL
ESTABLISHED ACROSS THE WESTERN PLAINS. THIS WILL PUMP WARM MOIST AIR
INTO THE REGION WITH THE GULF WIDE OPEN...RESULTING IN A WARM MUGGY
MEMORIAL DAY WEEKEND. ECMWF AND GFS HINT AT A FEW DISTURBANCES
MOVING ACROSS NEBRASKA FRIDAY NIGHT...AND HAVE INTRODUCED SOME SMALL
POPS SOUTH OF INTERSTATE 90. TEMPS WILL REALLY BE WARM ON
SATURDAY...WITH 850 HPA TEMPS OF +26 IN THE WEST AND THE LOWER 20S
EAST.  WITH A GOOD MIXING DAY...TEMPERATURES SHOULD TOP OUT IN THE
80 AND 90S ACROSS THE AREA. HAVE ALSO KEPT LOWS ON THE MILD
SIDE...WITH A STRONG LOW LEVEL JET ON SATURDAY NIGHT AND A MODERATE
LOW LEVEL JET ON SUNDAY NIGHT. HOWEVER...STORM POTENTIAL LOOKS TO BE
LIMITED WITH WARM AIR ALOFT INHIBITING STORM DEVELOPMENT.

STRONG COLD FRONT EXPECTED TO MOVE THROUGH THE AREA ON
MONDAY...CREATING THE POTENTIAL FOR A STORMY MEMORIAL DAY. MODELS
STILL WAFFLING ON TIMING OF THE FRONT...BUT GFS AND UKMET HAVE BEEN
TRENDING TOWARDS A SLOWER SOLUTION AS SUGGESTED BY THE ECMWF AND
CANADIAN.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

MJF/BT
Hazardous weather outlook, May 23, 11:37 AM CDT, 6 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1137 AM CDT TUE MAY 23 2006

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-241200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1135 AM CDT TUE MAY 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP WEST OF THE
MISSOURI RIVER AFTER 4 PM. THE STORMS ARE EXPECTED TO FORM INTO A
SQUALL LINE DURING THE EVENING AND MOVE ACROSS SOUTHEAST SOUTH
DAKOTA AND NORTHEAST NEBRASKA. THE STORMS WILL REACH NORTHWEST
IOWA AND SOUTHWEST MINNESOTA AFTER 10 PM. PRIOR TO 7 PM...THERE
IS THE POTENTIAL FOR ISOLATED TORNADOES...WINDS IN EXCESS OF 60
MPH...AND HAIL AS LARGE AS GOLF BALLS SOUTHWEST OF A LINE FROM
CHAMBERLAIN TO TYNDALL. AS THE SQUALL LINE ORGANIZES...DAMAGING
WINDS WILL BECOME THE PRIMARY THREAT WITH GUSTS AROUND 70 MPH
POSSIBLE. IN ADDITION...THERE WILL BE A THREAT OF HAIL TO THE
SIZE OF HALF DOLLARS...ESPECIALLY SOUTH OF INTERSTATE 90. THE
STORMS ARE EXPECTED TO MOVE OUT OF SOUTHWEST MINNESOTA AND
NORTHWEST IOWA AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ON WEDNESDAY AFTERNOON
AND THURSDAY AFTERNOON. AT THIS TIME...THESE STORMS ARE NOT
EXPECTED TO BE SEVERE. IT WILL ALSO BE WINDY ON WEDNESDAY...WITH
SUSTAINED WINDS OF 20 TO 30 MPH AND GUSTS TO NEAR 35 MPH.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE SUNDAY INTO MONDAY.
A FEW OF THESE STORMS MAY BE SEVERE DURING THAT TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 4 PM WEST OF THE JAMES
RIVER.
SPOTTER ACTIVATION WILL BE LIKELY AFTER 7 PM EAST OF THE JAMES
RIVER.
SPOTTER ACTIVATION WILL BE LIKELY AFTER 10 PM EAST OF INTERSTATE
29.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

SCHUMACHER

In the hours before

Local storm report, May 23, 3:55 PM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
355 PM CDT TUE MAY 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     HAIL             5 SW KIMBALL            43.69N 99.03W
05/23/2006  E0.75 INCH       BRULE              SD   TRAINED SPOTTER

&&

GHARMON
Local storm report, May 23, 4:38 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
438 PM CDT TUE MAY 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     HAIL             2 NE HERRICK            43.14N 99.16W
05/23/2006  E0.88 INCH       GREGORY            SD   PUBLIC

&&

GHARMON
Local storm report, May 23, 5:04 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
504 PM CDT TUE MAY 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             17 S PUKWANA            43.53N 99.18W
05/23/2006  E0.88 INCH       BRULE              SD   AMATEUR RADIO

&&

GHARMON

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 3:22 PM CDTSevere Thunderstorm WarningFSDBrule23 min
May 23, 3:38 PM CDTSevere Thunderstorm WarningFSDGregory37 min
May 23, 3:43 PM CDTSevere Thunderstorm WarningFSDBrule32 min
May 23, 5:22 PM CDTSevere Thunderstorm WarningFSDBeadle38 min
May 23, 5:22 PM CDTTornado WarningFSDDavison35 min
May 23, 5:41 PM CDTSevere Thunderstorm WarningFSDHanson34 min
May 23, 5:46 PM CDTSevere Thunderstorm WarningFSDHutchinson29 min
May 23, 6:12 PM CDTSevere Thunderstorm WarningFSDMcCook48 min
May 23, 6:15 PM CDTSevere Thunderstorm WarningFSDHutchinson, Yankton30 min
May 23, 6:55 PM CDTSevere Thunderstorm WarningFSDMcCook35 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.